Amenorrhoea in Young Adult?

by Esme Jay
(Bristol, UK)

Hi there,

My name is Esme and I am 18 years old.
Almost three years ago, I stopped menstruating. It started when I went on a diet and lost weight, but I am perfectly healthy in terms of diet and weight now and my doctor doesn't think either of these things effected my menstrual loss, other than to trigger it initially.
All of my bloods came back normal when I was tested - save for slightly low oestrogen an ZERO LEVEL PROGESTERONE (still oestrogen dominance, though, right?). My progesterone was so low that they couldn't actually perform the tests properly!
Because of this, it is now believed that my period's stopping may be due to various stresses and traumas I have been exposed to over the past few years. It's hard to explain, but I am under constant stress and have been for a really long time. I have Asperger's syndrome, and I also suffered two emotional traumas that have been incredibly difficult to survive with.
Anyway, that's kind of beside the point. The real point is that my progesterone levels are so, so, so, so freaking low that I haven't had a period for nearly three years. Ouch. I feel pretty moody a lot of the time, too, probably due to this.
I started using 200mg progesterone cream a few months ago, and five days into taking it, I had
some pinkish spotting. I was so happy! A few days after that, I started bleeding, but being as stupid as I am, I continued taking the progesterone and so the bleeding stopped. I could kick myself in the jaw for this.
I haven't had any bleeding since, despite taking 400mg of the cream every 14 days - during my supposed luteal phase. However, nothing. I am at a loss.
I am actually very frightened, because I am so young and I can't go on this way forever. Luckily I don't want children, so that doesn't bother me, but I'm a bit of a health freak and being healthy is super important to me. Especially as I work so hard to keep fit, well and nourished. I have no idea what to do. I feel dry, totally dry and empty. I don't even feel like a human being anymore. I just want to cry.
Could somebody help me, please? My doctor doesn't seem to know what to do, either, and I can't afford to see any expensive specialists like endocrinologists or gynaecologists. It's just me with my progesterone cream, trying to find a way out.
These are my questions:

1. How much should I take in milligrams?
2. Should I take it all the time, not just during my nonexistent luteal phase?
3. Will it cause weight gain, and if so, how can I prevent this?
4. Will gradually withdrawing it cause weight gain, and again, if so, how can I prevent it?

If you have read down this far, then thank you so, so much for your patience and kindness and I really hope you know something about this that could shed light on this horrible situation. That would be really wonderful.
Again, thanks.

All the best,

Esme Jay

Comments for Amenorrhoea in Young Adult?

Click here to add your own comments

Aug 27, 2016
Don't give up
by: Dawn

I would think that the spotting you experienced is your body trying to start a normal cycle. You could count the first day of spotting as the first day of your cycle. Stop the cream until day 16, then start using it again until day 26. And so forth. It can take upto a year for your body to regulate. Consistency is the key though. My daughter has the same issue as you and has been frustrated by the lack of a regular cycle. It takes time for your body to regulate so be patient with yourself and don't give up :)

Sep 16, 2016
Amenorrhoea in Young Adult?
by: Joy

Hi Esme

There are a number of reasons and causes which could cause Amenorrhoea:

1. When you say that you lost weight how much exactly? I am sure that you must be aware that excessive weight loss can have an affect on the monthly. Weight loss of more than 10% of ideal body weight can cause Amenorrhoea.
2. Stress destroys progesterone levels, Vitamin D3 levels, Magnesium levels and many other value nutrients.
3. PCOS – have you been tested for this?
4. Over exercising – I see that you exercise a lot, but not sure how much.
5. Certain chronic illnesses such as lupus and diabetes
6. Trauma can also have an effect – sounds like you have had your fair share of that.

I am not sure what progesterone cream you are using, many are not strong enough and contain parabens and chemicals. The compounded ones often come mixed with estrogen and/or testosterone, not what any women needs. You were correct in continuing to use the cream when spotting etc occurred. Progesterone needs to be used EVERY DAY with no breaks at all for 2-6 months, longer if symptoms are severe. This will give progesterone a chance to become the dominant hormone. Once your cycle becomes regular and you feel stable enough, can the cream be reduced and used by following your cycle. How can you use the cream without knowing when you ovulate? It’s impossible.

I think that you need to decided what is more important at this stage, weight gain or sorting out your Amenorrhoea. To my mind you should focus on getting a regular monthly cycle. If progesterone is used correctly it will not cause weight gain. Some do find however, that when first using, it does tend to cause slight weight gain which should soon clear as the body adjusts. It is not normal not have a monthly cycle and the situation needs to be addressed.

I suggest using Natpro Progesterone Cream, 200-400mg per day every day, start on 200mg and see how you go. You must ignore any spotting/bleeding/clotting that may occur, just continue to use the cream. If your symptoms are not too severe your cycle should revert to normal. However, you do need to address the issues listed above.

What is your Vitamin D3 level? Probably low due to your stress and trauma. A deficiency reduces the benefits of progesterone and I am quite sure will help with your Asperger's syndrome (autism). One also has to be careful on drugs prescribed for Asperger’s as many can cause diabetes. Please make sure to take co-factors when taking Vitamin D3, magnesium being the most important but the others are vital too. If you use and take progesterone, vitamin D3 and mangnesium/s correctly, plus time and patience, I am certain that you will experience positive results.

Please read the following pages as well as the references listed.

How to use Progesterone Cream -
Estrogen Dominance -
Menstrual Cycle -
Insulin Resistance –
Stress -
Progesterone Cream -
Vitamin D3 -
Magnesium –
Asperger's syndrome -

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...